Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 2018, 7:00 PM CDT for 4 counties in South Dakota. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 7:00 PM CDT (00:00 UTC)
- Expired
- Jun 1, 2018, 8:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 139 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 7:15 PM CDT | HAIL 0.5 | 1 Sw Indian Memorial Re, SD | REPORTED AT GRAND RIVER CASINO & RESORT. |
| Jun 1, 7:30 PM CDT | HAIL 1 | 3 Sw Glenham, SD | |
| Jun 1, 7:36 PM CDT | TORNADO | Glenham, SD | LAW ENFORCEMENT RELAYED A PUBLIC REPORT OF A BRIEF TORNADO NORTHEAST OF GLENHAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
405
WUUS53 KABR 020000
SVRABR
SDC021-031-041-129-020100-
/O.NEW.KABR.SV.W.0046.180602T0000Z-180602T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
700 PM CDT FRI JUN 1 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Corson County in north central South Dakota...
Central Campbell County in north central South Dakota...
Northeastern Dewey County in north central South Dakota...
Northwestern Walworth County in north central South Dakota...
* Until 800 PM CDT/700 PM MDT/.
* At 658 PM CDT/558 PM MDT/, a severe thunderstorm was located near
Revheim Bay Rec Area, or near Mobridge, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. At 655 PM CDT, quarter size hail was
reported 3 miles south of Mobridge.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mobridge, Herreid, Glenham, Mound City, Indian Memorial Rec Area,
New Everets Resort, Revheim Bay Rec Area, Grand River Casino and
Indian Creek Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4534 10027 4542 10062 4590 10034 4583 9989
TIME...MOT...LOC 2358Z 204DEG 27KT 4546 10042
HAIL...1.00IN
WIND...60MPH
$$
TMT1 follow-up statement
493
WWUS53 KABR 020035
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
735 PM CDT FRI JUN 1 2018
SDC021-031-041-129-020100-
/O.CON.KABR.SV.W.0046.000000T0000Z-180602T0100Z/
Corson SD-Campbell SD-Dewey SD-Walworth SD-
735 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
CDT/700 PM MDT/ FOR SOUTHEASTERN CORSON...CENTRAL CAMPBELL...
NORTHEASTERN DEWEY AND NORTHWESTERN WALWORTH COUNTIES...
At 734 PM CDT/634 PM MDT/, a severe thunderstorm was located over
Glenham, or 9 miles east of Mobridge, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mobridge, Herreid, Glenham, Mound City, New Everets Resort, Revheim
Bay Rec Area and Indian Creek Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
If on or near the Missouri River, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4534 10027 4553 10047 4590 10034 4583 9989
TIME...MOT...LOC 0034Z 217DEG 30KT 4554 10024
HAIL...1.00IN
WIND...60MPH
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:46 PM CDT, 14 minutes earlier.
Area forecast discussion, Jun 1, 6:46 PM CDT, 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 646 PM CDT Fri Jun 1 2018 .UPDATE... Issued at 642 PM CDT Fri Jun 1 2018 Forecast is on track this evening with a swath of storm occurring in north central SD and spreading south and east. Still some question as to coverage as the system treks east, but will leave pops as they are for now. && .SHORT TERM...(This Evening through Saturday) Issued at 134 PM CDT Fri Jun 1 2018 Forecast challenges this afternoon through Saturday afternoon mainly revolve around severe thunderstorm chances from late this afternoon through late tonight. Currently, skies are partly to mostly sunny and temperatures are warming through the 80s, and in some areas into the 90s. Winds are strong from the southeast at 15 to 30 mph with gusts up to 45 mph. Per "right now" upper air analysis, there remains a mid-level warm air capping inversion (EML) of +11C to +13C at 700hpa over western SoDak, although a ribbon of 3500+ J/kg of ML CAPE has already developed up into western/swrn SoDak. A discernible short-wave is now showing up on water vapor imagery (far nern corner of CO) moving north-northeastward toward the northern plains region. Attached to it, the Rap Refresh model has a 70knot speed max aloft also lifting into Nebraska and South Dakota, with the left exit region aligning over a lee-side trof positioned across south central South Dakota. Some agitated cu/initial updrafts appear to be developing over that area as well. Effective deep-layer bulk shear values of 40+ knots still reside across eastern Wyoming and Montana. The surface cold frontal boundary of interest is currently situated from near the Montana/North Dakota border down into northern/northeastern Wyoming, with a lee-side trof/pseudo warm front extending down from near Buffalo, SD to between Chadron and Valentine, NE. Later this afternoon and evening all these features are progged to translate over into western and central South Dakota. There is that area of agitated CU in south central South Dakota, but still thinking convection should begin initiating, in earnest, between 4 PM CDT and 7 PM CDT along or perhaps just west of the Missouri River valley. Discrete supercells are expected, initially, with a range of severe weather types ranging from large hail and damaging winds, to perhaps an isolated tornado or two. Although, LCL heights may end up being just a tosh too high to support tornadoes this afternoon. After 7 PM CDT, the threat area begins to move over toward northeast South Dakota/west central Minnesota. The potential storm mode begins to change-over to something more like one or more line(s)/broken line(s) of storms with the severe threat becoming more of a damaging wind concern. 0-3km shear vectors (25 to 35 knots) off the Rap13 model do support some potential for qlcs meso-vorticity generation this evening, should a situation where sufficient cold-pool/shear interaction can be had. Convection should be exiting the far eastern zones by early Saturday morning. At that point, the cold front is well gone, too, leaving the whole forecast area in breezy to windy northwest winds and temperatures a solid 10 to 20 degrees cooler for the first half of the weekend. .LONG TERM...(Saturday Night through Friday) Issued at 134 PM CDT Fri Jun 1 2018 The period begins with the upper level pattern transitioning from northwest flow on Sunday to ridging by Monday. The building ridge will bring above normal temperatures into the region, with highs reaching the mid to upper 80s Monday and Tuesday. Dry conditions are expected from the second half of the weekend through at least Tuesday. Shortwaves crossing the region Wednesday through Friday will bring scattered showers and thunderstorms into the area. Even with the threat for thunderstorms, temperatures Wednesday through Friday should remain above average. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 642 PM CDT Fri Jun 1 2018 VFR conditions are expected except in the vicinity of thunderstorms. Showers and thunderstorms will move east this evening and will affect all taf sites. Gusty southeast winds will persist before shifting to the northwest on Saturday. Winds will be strong and erratic near thunderstorms and outflow boundaries this evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...SD AVIATION...Wise
Hazardous weather outlook, Jun 1, 4:27 AM CDT, 14 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 427 AM CDT Fri Jun 1 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 427 AM CDT Fri Jun 1 2018 /327 AM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A strong cold front is expected to spark thunderstorms this afternoon across central South Dakota, and these storms may push east during the evening hours. Severe weather is possible, with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. LUECK
In the hours before
Special weather statement, Jun 1, 6:02 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
502 PM MDT FRI JUN 1 2018
SDZ003-015-012345-
Dewey-Corson-
502 PM MDT FRI JUN 1 2018
...GUSTY WINDS WILL AFFECT WESTERN CORSON AND NORTHWESTERN DEWEY
COUNTIES...
At 459 PM MDT, gusty winds ahead of showers in northwestern South
Dakota were located along a line extending from near North Lemmon to
9 miles northwest of Shambo Ranch to 6 miles northwest of Iron
Lightning. Movement was east at 45 mph.
Wind gusts up to 50 mph out of the west are possible over the
next half an hour.
Locations impacted include...
Isabel, Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk.
LAT...LON 4594 10200 4594 10151 4563 10135 4508 10131
4509 10149 4547 10147 4547 10200
TIME...MOT...LOC 2259Z 268DEG 37KT 4599 10217 4563 10199 4522 10195
SRFLocal storm report, Jun 1, 6:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 3 E BULLHEAD 45.77N 101.02W
06/01/2018 E1.25 INCH CORSON SD PUBLIC
RADAR ESTIMATED TIME.
&&
SDLocal storm report, Jun 1, 6:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
621 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 9 ENE TIMBER LAKE 45.49N 100.92W
06/01/2018 M1.50 INCH CORSON SD PUBLIC
LIKELY LARGER STONES IN YARD.
&&
JTSpecial weather statement, Jun 1, 6:31 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
631 PM CDT FRI JUN 1 2018
SDZ003-004-009-015-016-033-034-020030-
Stanley SD-Dewey SD-Walworth SD-Sully SD-Campbell SD-Potter SD-
Corson SD-
631 PM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLY...CORSON...WESTERN
CAMPBELL...WESTERN STANLEY...WESTERN POTTER...DEWEY AND WESTERN
WALWORTH COUNTIES UNTIL 730 PM CDT/630 PM MDT/...
At 629 PM CDT/529 PM MDT/, Doppler radar and satellite was tracking
strong outflow and post frontal winds along a line extending from
near Mcintosh to near Little Moreau Rec Area to 8 miles west of
Billsburg. Movement was east at 40 mph.
Wind gusts of 50 to 55 mph out of the west will be possible with
these storms.
Locations impacted include...
Mobridge, Eagle Butte, Mclaughlin, Lantry, Timber Lake, Wakpala,
Pollock, Mcintosh, Isabel, Glenham, Firesteel, Little Moreau Rec
Area, Bush'S Landing, Trail City, Mahto, Swiftbird, Green Grass,
Little Bend Rec Area, Black Horse and Brown Church.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for central and north central South Dakota.
LAT...LON 4594 10021 4513 10023 4472 10046 4456 10059
4425 10067 4429 10117 4499 10114 4500 10149
4594 10150
TIME...MOT...LOC 2329Z 267DEG 36KT 4590 10126 4536 10117 4513 10112
4475 10137 4435 10185
SRFLocal storm report, Jun 1, 6:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 1 SSE MAHTO 45.74N 100.66W
06/01/2018 E62 MPH CORSON SD MESONET
FROM SDSU MESONET SITE NEAR MAHTO.
&&
SRFLocal storm report, Jun 1, 6:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 NNE LITTLE EAGLE 45.72N 100.76W
06/01/2018 E1.00 INCH CORSON SD PUBLIC
WINDS ESTIMATED AT 65 TO 70 MPH.
&&
JTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:07 PM CDT | Special Weather Statement | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| Jun 1, 7:23 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully, Walworth | 67 min |
| Jun 1, 7:44 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 61 min |
| Jun 1, 8:03 PM CDT | Special Weather Statement | ABR | Hughes, Hyde, Sully | 57 min |
| Jun 1, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hughes, Hyde, Lyman, Potter and 3 more | 46 min |
| Jun 1, 8:36 PM CDT | High Wind Warning | ABR | Brown, Clark, Day, Edmunds, Faulk, Hand and 3 more | 110 min |
| Jun 2, 2:56 AM CDT | Wind Advisory | ABR | Campbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.